What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 26, 10:51 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 26, 10:51 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1151 AM EDT Tue Apr 26 2022
.SYNOPSIS...
A strong cold front will move through the central Appalachians
and Mid-Atlantic region today. Scattered showers will accompany
the front west of the Blue Ridge this morning with showers and a
few thunderstorms developing along and east of the Blue Ridge
during the early and mid-afternoon. Breezy and much cooler
conditions will follow behind the front for tonight and
Wednesday. Weak high pressure will dominate the area for
Thursday and Friday. By the weekend, an unsettled weather
pattern is expected to develop across the region resulting in
periods of clouds and scattered showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1145 AM EDT Tuesday...
Cold Front Moves Through the Region Today Bringing Showers
and a Few Thunderstorms Followed by Breezy and Much Cooler
Conditions Tonight and Wednesday...
Late this morning a cold front extended from east-central
Pennsylvania southwest along the spine of the Appalachians into
northern Georgia. The front will continue to move steadily
eastward this afternoon as an upper low deepens southward from
the Great Lakes into the central Appalachians and Mid- Atlantic
region. A line of rain showers was accompanying the front and is
expected to evolve into scattered thunderstorms as the activity
encounters somewhat more favorable instability east of the Blue
Ridge. Forecast CAPE of around 1000 J/kg is progged across the
eastern CWA where optimal heating will take place prior to the
arrival of the front. SPC has maintained the marginal risk for
severe weather across the eastern portions of the VA/NC Piedmont
roughly along/east of a MTV-LYH line.
Rainfall with this system is expected to be very modest at best
with average amounts of 1/4 inch most areas. Potentially an
isolated thunderstorm in the Piedmont this afternoon may result
in localized spots seeing a bit more.
Temperatures will remain very mild until the frontal passage,
reaching well into the 70s, possibly lower 80s east of the Blue
Ridge. In the west, behind the front, expect falling
temperatures with readings slipping into the 50s/40s by the end
of the afternoon.
Convection will move rapidly east of the area by evening as
winds shift to the northwest. Much cooler air will spread into
the area overnight as 850mb temperatures fall from the very warm
double-digit readings of the past few days (and still in place
this morning) to around 0C or even below 0C along/north of the
I-64 corridor by 12Z Wednesday. A tightening pressure gradient
will result in west to northwest winds during the evening and
overnight of 10 to 20 mph with gusts 25 to 30 mph at the higher
elevations in the west. This is still well below wind advisory
criteria, however. The wind and cold temperatures will be a rude
awakening Wednesday morning after several days in the 70s and
80s. Minimum temperatures early Wednesday will fall into the 30s
west and 40s east. However, wind will prevent frost and it
won't be cold enough in the Piedmont for a freeze.
/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Low to Moderate Confidence in Thunderstorm Potential.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 340 AM EDT Tuesday...
Turning cool and breezy behind the front Wednesday as high
pressure builds in. Patchy frost for some Thursday morning...
A fairly benign period of weather for the mid to late week period as
high pressure builds in. The cold front that affected the region
Tuesday will continue east as cool Canadian air filters in on gusty
northwesterly flow. Expect gusts upwards of 25 mph in the valleys to
near 40 mph along the ridges late Wednesday morning into Wednesday
afternoon as the pressure gradient remains tightened behind our
departed front. Sustained northwesterly breezes of 10 to 15 mph will
promote a noticeable difference in temperature as well compared to
where we started at the beginning of the workweek. Highs Wednesday
will be upwards of 15 to 25 degrees cooler with many mountain
locations in the low to mid 50s while areas out east struggle to
push 70 degrees.
High pressure extends further into the region Wednesday night into
Thursday allowing the winds to gradually decrease across the region.
Temperatures will still remain cool though as northwesterly flow
persists. Patchy frost and freeze conditions remain likely Thursday
morning especially in rural/sheltered valley locations. Confidence
in this is moderate due largely in part to how quickly the winds can
decrease across the region. Lows Wednesday night into Thursday
morning will range from the upper 20s/low 30s over the mountains to
around 40s further east. These values rebound back into 50s/60s
Thursday afternoon underneath mostly sunny skies.
By Friday, temperatures start to creep up again as upper level
ridging over the Mississippi River Valley slides east. Light
northwesterly flow will start the day before shifting toward the
south and west Friday afternoon. High temperatures as result will
range from the low to mid 60s over the mountains to around 70 in the
Piedmont.
Confidence remains moderate to high for mostly dry conditions and a
brief cooldown in the short term period.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 340 AM EDT Sunday...
Precipitation chances look to increase for the latter half of the
weekend into early next week as the weather pattern turns active...
Upper level ridging continues to nose into the region for the start
of the weekend. Meanwhile at the surface, a warm frontal boundary
from the southern Ohio River Valley and Tennessee River Valley will
gradually lift north toward the region late Saturday into Sunday.
Guidance continues to indicate increased cloudiness with this
boundary along with a few showers along and south of VA/NC line.
Warmer and somewhat humid conditions will also accompany this
boundary for remainder of the weekend into early next week as
southerly flow takes over.
Beyond Saturday, uncertainty remains in the forecast in regards to
shower and storm chances as well as rainfall amounts for the
extended period. This uncertainty lies in regards to the placement
of the warm front and how far north it lifts Sunday as well as an
area of low pressure/associated cold front for the beginning of the
new workweek. For now, left a chance of showers in from late
Saturday night through Tuesday with a slight chance of thunder
Sunday/Monday afternoon.
As for temperatures, expect a gradual warming trend through the
weekend into early next. Even with increased cloudiness from the
front highs will push back into the low to mid 70s over the weekend
with increased southerly flow. These values spike up a little more
Monday into Tuesday as precipitation chances start to come down with
a lull in between systems.
Confidence is low to moderate in the long term period. 00z models
tend to agree on a warm front just to the south of the area late
Friday night into Saturday. Much of the region should remain dry
Saturday with showers along and south of the VA/NC line. The biggest
question remains to how far north the warm front moves late Saturday
into Sunday with a cold front to follow early next week. The 00Z
ECMWF tends to be more progressive compared to the GFS counterpart
so will lead toward this option.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 645 AM EDT Tuesday...
Synopsis: Deepening low pressure aloft from the Great Lakes into
the Mid-Atlantic region was pushing a strong cold front into
the western part of the forecast area this morning. The front
will move across the forecast area during the day today. Light
rain showers will accompany the front later this morning
reaching the I-77 corridor around 9 AM EDT. As the front moves
further east toward the Blue Ridge early this afternoon,
scattered thunderstorms are expected to develop along the front
as heating and instability maximize across the Piedmont.
Areas east of a SHD-ROA-MWK-UKF line have the best chance of
seeing an afternoon thunderstorm. A few thunderstorms could
become strong to severe across the Piedmont before the activity
moves east of the region by early evening.
Ceilings: Mostly VFR ceilings are still in place across all
except the extreme western fringe of the forecast area.
However, as showers associated with the front spread into
southeast WV and southwest VA this morning, expect ceilings to
lower into the MVFR category with -SHRA BR continuing into the
mid-morning hours. MVFR ceilings will likely remain in place
much of the day west of the Blue Ridge before breaking up around
sunset with VFR ceilings returning by the evening. Skies will
clear overnight in most areas. Further east, scattered
thunderstorms along/east of the Blue Ridge are expected to
develop around 17Z resulting in brief periods of MVFR ceilings,
but otherwise mostly VFR ceilings are expected to remain in
place east of the Blue Ridge today.
Visibilities: Expect mainly VFR visibilities with no fog
development this morning as mid clouds spread into the region
from the west and temperatures remain warm with rather large
T/Td spreads in place. As rain showers move into the region from
the west, visibilities will locally drop into the MVFR category
for a few hours into the mid-morning hours mainly west of the
Blue Ridge. VFR ceilings should return to areas west of the Blue
Ridge by early afternoon if not sooner. East of the Blue Ridge,
scattered thunderstorms will result in localized and brief IFR-
MVFR visibilities in the 17Z-21Z time frame. Otherwise, VFR
visibilities should remain in place most of the TAF valid period
east of the Blue Ridge.
Winds: Outflow from the showers preceding the front to our west
has resulted in west-northwest winds spreading toward the Blue
Ridge early this morning. This winds will back more toward the
southwest until the actual frontal boundary arrives later today.
Until the front passes, look for mostly SW-W winds 8-12 mph.
Behind the front during the afternoon/evening especially, winds
will become west to northwest 10-15 mph with gust 20-25 mph.
/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Ceilings,
- Moderate to High Confidence in Visibilities,
- Moderate to High Confidence in Wind Direction and Speed,
- Thunderstorm Potential West - Low
- Thunderstorm Potential East - Moderate.
Extended Aviation Discussion...
VFR conditions are expected across the region Wednesday. A warm
front lifting through the region Thursday may bring some mid
clouds and a few showers, but mostly VFR conditions are expected
to continue Thursday into Friday. An upper-level disturbance
will move into the region for the weekend bringing an increased
chance for periods of sub-VFR conditions with showers and a few
thunderstorms.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...PM/RAB
SHORT TERM...ET
LONG TERM...ET
AVIATION...RABHazardous weather outlook, Apr 26, 5:11 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
611 AM EDT Tue Apr 26 2022
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-271200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
611 AM EDT Tue Apr 26 2022
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-020-VAZ032>035-271200-
Surry-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-
611 AM EDT Tue Apr 26 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ043>047-058-059-271200-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
611 AM EDT Tue Apr 26 2022
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to develop during the late
morning or early afternoon along an eastward advancing cold front. A
few of these storms could become strong to severe. The main hazards
with any severe thunderstorms would be large hail and damaging wind
gusts. These hazards will be greatest during the noon to 6 PM EDT
time frame.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed during the afternoon to provide
information on severe thunderstorms. Reports should be submitted via
phone by calling 1-866-215-4324, through our social media platforms,
by email at rnk.skywarn@noaa.gov, or online through our "submit a
storm report" located at www.weather.gov/rnk.
RAB
In the hours before
Special weather statement, Apr 26, 11:30 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1230 PM EDT Tue Apr 26 2022
VAZ024-261645-
Rockbridge VA-
1230 PM EDT Tue Apr 26 2022
...A strong thunderstorm will impact portions of northeastern
Rockbridge County through 1245 PM EDT...
At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairfield, or near Rockbridge Baths, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockbridge Baths...
Fairfield...
Brownsburg...
and Vesuvius.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3792 7919 3789 7915 3786 7915 3780 7938
3792 7948 3801 7935
TIME...MOT...LOC 1630Z 238DEG 31KT 3789 7935
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Apr 26, 11:49 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1249 PM EDT Tue Apr 26 2022
VAZ034-261730-
Bedford VA-
1249 PM EDT Tue Apr 26 2022
...A strong thunderstorm will impact portions of central Bedford
County through 130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chamblissburg, or near Moneta, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bedford...
Moneta...
Stewartsville...
Chamblissburg...
Goode...
Thaxton...
and Goodview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3730 7929 3727 7931 3716 7969 3716 7970
3715 7971 3719 7972 3719 7976 3721 7978
3723 7978 3723 7980 3727 7983 3749 7948
TIME...MOT...LOC 1649Z 238DEG 22KT 3723 7970
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Apr 26, 12:06 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
106 PM EDT Tue Apr 26 2022
VAZ035-261745-
Amherst VA-
106 PM EDT Tue Apr 26 2022
...A strong thunderstorm will impact portions of
central Amherst County through 145 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pleasant View, or near Forks Of Buffalo, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Pleasant View...
New Glasgow...
Lowesville...
and Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3778 7911 3779 7909 3778 7907 3773 7907
3771 7906 3770 7899 3761 7893 3753 7935
3763 7939 3766 7935 3773 7931 3779 7921
3779 7920 3781 7914
TIME...MOT...LOC 1706Z 247DEG 23KT 3766 7929
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Apr 26, 12:54 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
154 PM EDT Tue Apr 26 2022
VAZ035-045-261830-
Amherst VA-Campbell VA-
154 PM EDT Tue Apr 26 2022
...A strong thunderstorm will impact portions of southeastern
Amherst and the northern City of Lynchburg through 230 PM EDT...
At 153 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madison Heights, or near Lynchburg, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lynchburg...
Amherst...
Clifford...
Madison Heights...
Falconerville...
Riverville...
and New Glasgow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 7890 3752 7889 3750 7892 3750 7895
3749 7894 3744 7901 3741 7901 3736 7910
3745 7927 3747 7918 3748 7921 3751 7923
3772 7906 3770 7903 3770 7899 3755 7890
3755 7887
TIME...MOT...LOC 1753Z 219DEG 15KT 3746 7913
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Apr 26, 1:09 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Tue Apr 26 2022
VAZ047-261845-
Buckingham VA-
209 PM EDT Tue Apr 26 2022
...A strong thunderstorm will impact portions of northern Buckingham
County through 245 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wingina, or 11 miles northwest of Buckingham, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wingina...
New Canton...
Centenary...
and Bremo Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3761 7872 3763 7873 3764 7871 3767 7872
3768 7869 3770 7869 3768 7866 3768 7864
3771 7865 3775 7862 3776 7855 3776 7851
3777 7850 3780 7849 3776 7847 3775 7844
3771 7829 3768 7825
TIME...MOT...LOC 1809Z 257DEG 21KT 3770 7865
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BMGSpecial weather statement, Apr 26, 1:31 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Tue Apr 26 2022
VAZ044-261900-
Pittsylvania VA-
231 PM EDT Tue Apr 26 2022
...A strong thunderstorm will impact portions of southeastern
Pittsylvania County and the City of Danville through 300 PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Danville, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Blairs...
Ringgold...
Westover Hills...
and Keeling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3661 7954 3682 7920 3677 7916 3654 7922
3654 7949
TIME...MOT...LOC 1831Z 240DEG 20KT 3657 7941
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMG